Alert archive / Hawaii / Flash Flood Warnings in 2025

Flash Flood Warning 13, NWS Honolulu, HI

July 20, 2025Kauai County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Jul 20, 2025, 5:00 AM HST for Kauai County, Hawaii. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2025, 5:00 AM HST (15:00 UTC)
Expired
Jul 20, 2025, 11:00 AM HST
In force
6 hr
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Kauai County, HI

The radar

The South Kauai radar (PHKI), 35 km from the middle of the area, began a volume at 14:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lihue, (PHLI), launched 12:00Z, 3.0 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 12:00Z on 2025-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1340 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 12:00Z on 2025-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1340 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
579 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
152 m²/s²
Significant tornado parameter
1.0
Supercell composite
4.7

Open this sounding in Storm Lab

The text

As transmitted.

387 
WGHW50 PHFO 201500
FFWHFO
HIC007-201800-
/O.NEW.PHFO.FF.W.0013.250720T1500Z-250720T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
500 AM HST Sun Jul 20 2025

The National Weather Service in Honolulu has issued a

* Flash Flood Warning for...
  The island of Kauai in Kauai County

* Until 800 AM HST.

* At 500 AM HST, radar indicated heavy rain over northern Kauai. 
  Rain was falling at a rate of 1 to 2 inches per hour. Flash 
  flooding is ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by heavy rain.

  SOURCE...Radar.

  IMPACT...Flooding in drainages, streams, rivers, roads,
           properties, and other low-lying areas. Public road
           closures possible in some areas. Landslides are
           possible in steep terrain.

* Some locations that will experience flash flooding include...
  Kapaa, Princeville, Kilauea, Hanalei, North Fork Wailua Trails, 
  Wailua Homesteads, Wainiha, Moloaa and Kalihiwai.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay away from streams, rivers, drainage ditches, and culverts, even 
if they are currently dry.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

This warning may need to be extended beyond 800 AM HST if flooding 
persists.

LAT...LON 2222 15953 2224 15951 2224 15947 2224 15944
      2224 15943 2224 15939 2223 15935 2204 15941
      2204 15953 2223 15955

FLASH FLOOD...RADAR INDICATED

$$

Blood
4 follow-up statements
146 
WGHW70 PHFO 201526
FFSHFO

Flash Flood Statement
National Weather Service Honolulu HI
526 AM HST Sun Jul 20 2025

HIC007-201800-
/O.CON.PHFO.FF.W.0013.000000T0000Z-250720T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kauai HI-
526 AM HST Sun Jul 20 2025

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 8 AM HST THIS MORNING 
FOR THE ISLAND OF KAUAI IN KAUAI COUNTY...

At 526 AM HST, radar indicated heavy rain over northern Kauai. Rain 
was falling in excess of 1.5 to 3 inches per hour. Flash flooding is 
ongoing or expected to begin shortly. River gauges are indicating 
water levels are above flood stages at both the upstream Hanalei 
River and downstream Hanalei River Bridge gauges.

HAZARD...Flash flooding caused by heavy rain.

SOURCE...Radar.

IMPACT...Flooding in drainages, streams, rivers, roads,
         properties, and other low-lying areas. Public road
         closures possible in some areas. Landslides are possible
         in steep terrain.

Some locations that will experience flash flooding include...
Princeville, Kilauea, Hanalei, North Fork Wailua Trails, Wailua 
Homesteads, Wainiha, Moloaa and Kalihiwai.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay away from streams, rivers, drainage ditches, and culverts, even 
if they are currently dry.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 2222 15953 2224 15951 2224 15947 2224 15944
      2224 15943 2224 15939 2223 15935 2204 15941
      2204 15953 2223 15955

FLASH FLOOD...RADAR INDICATED

$$

Blood
012 
WGHW50 PHFO 201748
FFWHFO
HIC007-202100-
/O.EXT.PHFO.FF.W.0013.000000T0000Z-250720T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
748 AM HST Sun Jul 20 2025

The National Weather Service in Honolulu has extended the

* Flash Flood Warning for...
  The island of Kauai in Kauai County

* Until 1100 AM HST.

* At 748 AM HST, Flash flooding is ongoing in the Hanalei area. 
  Kauai Emergency Management Agency reported a large amount of water 
  inundating Kuhio Highway at the Hanalei River Bridge. The road 
  will remain closed until the water recedes. Heavy rain is 
  diminishing over the higher terrain upstream of Hanalei, but was 
  still falling at a rate of 0.5 to 1 inches per hour.

  HAZARD...Flash flooding caused by heavy rain.

  SOURCE...Emergency management.

  IMPACT...Flooding in drainages, streams, rivers, roads,
           properties, and other low-lying areas. Public road
           closures possible in some areas. Landslides are
           possible in steep terrain.

* Some locations that will experience flash flooding include...
  Hanalei, Kapaa, Princeville, North Fork Wailua Trails, Wailua 
  Homesteads, and Wainiha.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay away from streams, rivers, drainage ditches, and culverts, even 
if they are currently dry.

Do not cross fast flowing or rising water in your vehicle, or on 
foot. Turn around, don't drown.

&&

This warning may need to be extended beyond 1100 AM HST if flooding 
persists.

LAT...LON 2222 15953 2224 15951 2224 15947 2224 15944
      2224 15943 2224 15939 2223 15935 2204 15941
      2204 15953 2223 15955

FLASH FLOOD...OBSERVED

$$

TS
829 
WGHW70 PHFO 201943
FFSHFO

Flash Flood Statement
National Weather Service Honolulu HI
943 AM HST Sun Jul 20 2025

HIC007-202100-
/O.CON.PHFO.FF.W.0013.000000T0000Z-250720T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kauai HI-
943 AM HST Sun Jul 20 2025

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 11 AM HST THIS 
MORNING FOR THE ISLAND OF KAUAI IN KAUAI COUNTY...

At 943 AM HST, The Hanalei River gage upstream of Hanalei town has 
fallen below critical level and continues to lower. However, the 
Hanalei River gage at the bridge on Kuhio Highway remains elevated 
with the road closed and rain continues to fall over higher 
elevations of the warned area at rates between 0.25 and 0.50 inches 
per hour.

HAZARD...Flash flooding caused by heavy rain.

SOURCE...Stream Gauges.

IMPACT...Flooding in drainages, streams, rivers, roads,
         properties, and other low-lying areas. Public road
         closures possible in some areas. Landslides are possible
         in steep terrain.

Some locations that will experience flash flooding include...
  Hanalei, Kapaa, Princeville, North Fork Wailua Trails, Wailua 
  Homesteads, and Wainiha.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay away from streams, rivers, drainage ditches, and culverts, even 
if they are currently dry.

Do not cross fast flowing or rising water in your vehicle, or on 
foot. Turn around, don't drown.

&&

LAT...LON 2222 15953 2224 15951 2224 15947 2224 15944
      2224 15943 2224 15939 2223 15935 2204 15941
      2204 15953 2223 15955

FLASH FLOOD...GAUGE INDICATED

$$

TS
799 
WGHW70 PHFO 202056
FFSHFO

Flash Flood Statement
National Weather Service Honolulu HI
1056 AM HST Sun Jul 20 2025

HIC007-202106-
/O.EXP.PHFO.FF.W.0013.000000T0000Z-250720T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kauai HI-
1056 AM HST Sun Jul 20 2025

...FLASH FLOOD WARNING WILL EXPIRE AT 11 AM HST THIS MORNING FOR THE 
ISLAND OF KAUAI IN KAUAI COUNTY...

The heavy rain has ended over the warned area. However, there is 
still a significant amount of water over Kuhio Highway near the 
Hanalei Bridge and the stream gage is still a few feet above 
critical level despite trending downward now. Kauai Emergency 
Management Agency reported that Kuhio Highway will remain closed for 
the next several hours as the water slowly recedes.

&&

LAT...LON 2222 15953 2224 15951 2224 15947 2224 15944
      2224 15943 2224 15939 2223 15935 2204 15941
      2204 15953 2223 15955

$$

TS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 4:00 AM HST, 1 hour earlier.

Area forecast discussion, Jul 20, 4:00 AM HST, 1 hour before
Area Forecast Discussion
National Weather Service Honolulu HI
400 AM HST Sun Jul 20 2025

.SYNOPSIS...
Weak low pressure far northwest of the islands will move further
off to the west as high pressure expands over the Central Pacific.
Greater lower to mid layer moisture will thin out as drier air
moves in from the east the next few days. Coastal and higher
terrain trades will generally remain moderate with locally strong
winds through the middle of the week. Showers will become less
frequent and focus along windward upslope mauka exposures.

&&

.DISCUSSION...
The influence of a passing mid level trough across the western
third of the island chain, along with weak upper low north
churning near 35N165W, within a lingering moisture rich air
resident mass provided enough instability to develop overnight Oahu
plume and northern moving rain that trained over the Garden
Island. The heaviest rain fell parallel to Kauai's high ridgelines
with half an inch to inch hourly rates lifting local streams
downstream of Mount Waialeale (Wainiha) to flood stage. The
trajectory of the precipitation south of Kauai is now sliding a
touch more west and away from Kauai thus lessening the morning
threat. Many higher elevation regions within central and northern
Kauai picked up about one to two inches since last night with
neighboring Oahu receiving a few tenths an inch more rain within
the Manoa and Nuuanu Valleys since yesterday evening. A drier air
mass moving in from the east will suppress widespread rain with
widely scattered light showers sticking to windward exposed
upslope mauka through the week. This drier week will likely
exacerbate short term fire weather conditions as the state will
fall deeper into abnormally dry to moderate drought categories
(see Fire Weather section below). Surface high pressure far north
northeast of the state will continue to produce a gradient tight
enough to drive moderate to locally strong trade winds over the
islands for the next few days.

Lowering heights slinking away to the northwest, as ridging at
all levels takes hold from the south and east, will ensure a more
stable environment for the week to come. The dry air has yet to
arrive as Hilo's 12Z sounding is showing a saturated layer up to
800 mb (7 k ft) within a very moist air mass of near 1.75 inch
pwats which is in the lower 10% of climatological occurrence.
Upper ridging will anchor itself over the southern latitudes and
will directly influence late July drier island weather. The
approach of a shortwave mid level trough from the east at mid week
may subtly weaken winds but limited moisture will maintain
statewide low rain chances. The drier trend is supported by the
both ensembles where the majority of the members keep the diurnal
periods of higher QPF either north or south of the island
archipelago. Slightly weaker synoptic trade flow may allow local
breezes to take over and create their own micro-climates (e.g.,
afternoon Big Island kona slope sea breeze showers).

&&

.AVIATION...
High pressure far north of the islands will maintain moderate to
locally breezy trades through the weekend. Lingering instability
associated with a weak upper level disturbance north of Kauai and
a moist air mass across the state will result in periods of MVFR
showers across mainly windward and mauka areas through Sunday,
with some showers moving into leeward areas overnight. Isolated
thunderstorms are also possible across the waters north and east
of Kauai through late tonight.

AIRMET Sierra for mountain obscuration remains in effect for
windward sections of Kauai and Oahu. With little change expected
overnight.

&&

.MARINE...
A trough passing westward near Kauai will allow the high pressure
to build back into the region and strengthen trade winds into the
moderate to locally strong range into the middle of next week.

Several pulses of southerly and southwesterly swell will continue
to boost surf heights along south and some of the west facing
shores this week.

Surf along east facing shores will remain small and choppy. Surf
along north facing shores will remain nearly flat through the
forecast period.

Peak high tides associated with the lunar cycle could lead to
minor coastal flooding along shorelines and low-lying coastal
areas next week Monday through Wednesday during the daily peak
tide each afternoon.

&&

.FIRE WEATHER...
Due to recent rain, statewide fire weather concerns will remain
low to begin the week. Drier conditions this week will begin to
awaken a heightened situational awareness to the increased
wildfire threat. KDBI values exceeding 600 with afternoon
humidities falling into the lower to mid 50s under lighter
interior winds should hold the near to medium term fire threat at
bay.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Small Craft Advisory until 6 PM HST Monday for Maalaea Bay-
Pailolo Channel-Alenuihaha Channel-Big Island Leeward Waters-Big
Island Southeast Waters.

&&

DISCUSSION...Blood
AVIATION...Bohlin
MARINE...Bohlin
FIRE WEATHER...Blood

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 12:54 AM HSTAreal Flood AdvisoryHFOKauai3 hr
Jul 20, 3:22 AM HSTSmall Craft AdvisoryHFO4 days
Jul 20, 4:51 AM HSTAreal Flood AdvisoryHFOKauai3 hr

Nearby

Flash Flood Warnings in Hawaii, 2025Every flash flood warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.